Alert archive / Indiana / Special Weather Statements in 2018
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Aug 6, 2018, 7:43 PM EDT for Elkhart County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 7:43 PM EDT (23:43 UTC)
- Expired
- Aug 6, 2018, 8:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
County Elkhart County, IN
The radar
The Northern Indiana radar (KIWX), 32 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2085 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830 WWUS83 KIWX 062343 SPSIWX Special Weather Statement National Weather Service Northern Indiana 743 PM EDT MON AUG 6 2018 INZ005-070015- Elkhart- 743 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ELKHART COUNTY... At 743 PM EDT, a strong thunderstorm was located near Dunlap, moving east at 35 mph. Winds in excess of 40 mph are possible with this storm. This storm will be near... Goshen around 800 PM EDT. Middlebury around 810 PM EDT. Other locations impacted by this storm include Jimtown. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4154 8606 4168 8606 4171 8566 4155 8566 TIME...MOT...LOC 2343Z 268DEG 32KT 4160 8599 $$ JBALL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:16 PM EDT, 5 hours 27 minutes earlier.
Area forecast discussion, Aug 6, 2:16 PM EDT, 5 hours 27 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 216 PM EDT Mon Aug 6 2018 .SYNOPSIS... Issued at 215 PM EDT Mon Aug 6 2018 Showers and thunderstorms will develop later today into tonight. A few strong to severe thunderstorms will be possible. Chances for showers will remain in the forecast into Tuesday and Tuesday night. Lows tonight will drop to near 70 degrees, with highs on Tuesday ranging between the upper 70s and mid 80s. Drier and less humid conditions are expected into Wednesday and Thursday. This will be followed by periodic chances for showers Friday into next weekend. && .SHORT TERM...(This Afternoon through Tuesday) Issued at 215 PM EDT Mon Aug 6 2018 The main focus will remain on convective/severe trends into tonight and Tuesday. Convective outflow boundary trailing a Michigan MCV will force a broken line of convection through far ne IN/sc Lower MI/far nw OH through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots of effective shear may help produce an isolated severe cell in these areas, though so far activity is primarily outflow dominant as stronger flow lags the boundary. Mainly dry/humid otherwise through the late afternoon. Shot of deeper moisture and mid level vorticity advection with an approaching mid level jet/shortwave now over IA should allow convection to blossom near leftover frontal boundary across nw IN/lower MI btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots) with incoming height falls suggest eventual organization. Development into bands/bowing clusters appears possible given more unidirectional look to the wind profile (isolated damaging winds the main threat), though later diurnal timing/marginal deep layer shear/meager mid level lapse rates suggest an isolated wind threat at best. There is also a non-zero weak tornado threat with any surges or storm scale outflow interactions given relatively low LCL's and increasing low level flow...though lack of backed surface flow keeps point chances low (SPC 2% risk). Round of rain/storms is the expected to evolve east through eastern portions of the forecast area later this evening into the early overnight. The severe threat should wane with eastward progression as leading line likely becomes outflow dominate removed from better mid level flow. Boundary layer will also cool/decouple limiting the wind threat. Some areas may see an inch or more of rainfall otherwise given high moisture content and potential for some backbuilding (small MBE velocities). Brief urban/advisory level flooding will be the main threat. Latest CAMs solutions have trended more aggressive with shunting the composite outflow off to the south later tonight and Tuesday in wake of this evening's convective complex. Lowered PoPs/QPF as a result during this periods, though could still see a more widespread area of rain/thunder impact the local area sometime Tuesday afternoon or evening as the main mid-upper level trough axis pivots through. Cooler/mainly cloudy the story otherwise on Tuesday. && .LONG TERM...(Wednesday through Monday) Issued at 215 PM EDT Mon Aug 6 2018 Wednesday and Thursday will feature quieter/less humid wx, though a stray late day shower cannot be ruled out either day given cyclonic flow and weak diurnal instability. An upper trough then digs in nw flow over the Great Lakes region Friday, eventually cutting off over the lower Lakes/Ohio Valley this weekend as a closed low per last several models cycles. This process will send a cold front through on Friday with low pressure lingering in the vicinity over the weekend. The result will be periodic shower chances and temps generally near to below normal. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 148 PM EDT Mon Aug 6 2018 An outflow boundary pushed through this morning allowing for some marine air to come into the northwest with some MVFR CIGs and that has helped to hamper, to an extent, some of the early afternoon convection across the region. With a low level jet just to the north and a moist atmospheric column, we'll be watching for some showers with damaging winds, frequent lightning and heavy rain as the main threats. The main time frame being watched for thunderstorms is between 22z and 01z and there is a chance for MVFR to possibly IFR flight condition reductions within storms with heavy rain. Thereafter, there is a chance for MVFR flight restrictions forming early Tues, but it depends on where the rain falls this afternoon so have left it out of this issuance. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 2:25 PM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 225 PM EDT Mon Aug 6 2018 INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016- 024-025-071830- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible late this afternoon and evening. Damaging straight-line winds and heavy rain are the primary threats. Heat indices will be in the mid 90s today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ006>009-MIZ080-081-OHZ001-002-071830- Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH- 225 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and evening. Damaging straight-line winds and heavy rain are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-071830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 225 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this evening. Strong to severe storms will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon.
In the hours before
Local storm report, Aug 6, 7:12 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 1 NNW GEORGETOWN 41.74N 86.24W
08/06/2018 ST. JOSEPH IN TRAINED SPOTTER
PENNY SIZED HAIL AND ESTIMATED WIND GUSTS OF
40 TO 50 MPH.
&&
NDMSpecial weather statement, Aug 6, 7:23 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Northern Indiana 723 PM EDT MON AUG 6 2018 INZ004-005-014-016-070015- St. Joseph-Kosciusko-Marshall-Elkhart- 723 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELKHART... SOUTHEASTERN ST. JOSEPH...NORTHWESTERN KOSCIUSKO AND NORTHERN MARSHALL COUNTIES... At 723 PM EDT, a strong thunderstorm was located near Lakeville, or 7 miles west of Bremen, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. This storm will be near... Bremen around 735 PM EDT. Wakarusa around 750 PM EDT. Nappanee around 755 PM EDT. Milford and New Paris around 805 PM EDT. Other locations impacted by this storm include Leesburg, Teegarden, La Paz, Hastings, Tyner, Southwest, Foraker, Gravelton, Donaldson and Linkville. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4153 8638 4154 8581 4132 8581 4135 8646 TIME...MOT...LOC 2323Z 259DEG 30KT 4146 8629 JBALL
Special weather statement, Aug 6, 7:24 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
624 PM CDT MON AUG 6 2018
INZ013-070015-
Pulaski-
624 PM CDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...
At 624 PM CDT, a strong thunderstorm was located over Medaryville, or
8 miles east of Gifford, moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Winamac around 745 PM EDT.
Other locations impacted by this storm include Beardstown, Clarks,
Vanmeter Park, Denham, Monterey, Ripley and Lawton.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4115 8693 4117 8671 4117 8647 4099 8647
4098 8693
TIME...MOT...LOC 2324Z 265DEG 35KT 4108 8690
JBALLSpecial weather statement, Aug 6, 7:31 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Northern Indiana 731 PM EDT MON AUG 6 2018 OHZ002-005-070000- Henry-Fulton- 731 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY AND FULTON COUNTIES... At 731 PM EDT, a strong thunderstorm was located near Wauseon, moving southeast at 40 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Wauseon, Swanton, Delta, Liberty Center, Mcclure, Texas, Pettisville, Brailey, Winameg, Colton, Elmira, Tedrow and Ottokee. This includes Interstate 80 in Ohio between mile markers 26 and 44. && LAT...LON 4133 8389 4157 8434 4170 8426 4157 8388 TIME...MOT...LOC 2331Z 299DEG 37KT 4158 8424 GH
Local storm report, Aug 6, 7:33 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
733 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM NON-TSTM WND GST SOUTH BEND INTERNATIONA 41.71N 86.32W
08/06/2018 M60 MPH ST. JOSEPH IN ASOS
ASOS STATION SBN, SOUTH BEND INTERNATIONAL
AP.
&&Special weather statement, Aug 6, 7:43 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Northern Indiana 743 PM EDT MON AUG 6 2018 INZ005-070015- Elkhart- 743 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ELKHART COUNTY... At 743 PM EDT, a strong thunderstorm was located near Dunlap, moving east at 35 mph. Winds in excess of 40 mph are possible with this storm. This storm will be near... Goshen around 800 PM EDT. Middlebury around 810 PM EDT. Other locations impacted by this storm include Jimtown. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4154 8606 4168 8606 4171 8566 4155 8566 TIME...MOT...LOC 2343Z 268DEG 32KT 4160 8599 JBALL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:31 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 44 min |
| Aug 6, 5:42 PM EDT | Special Weather Statement | IWX | Allen | 48 min |
| Aug 6, 6:08 PM EDT | Special Marine Warning | IWX | 37 min | |
| Aug 6, 6:22 PM EDT | Special Weather Statement | IWX | Steuben | 38 min |
| Aug 6, 6:25 PM EDT | Special Weather Statement | IWX | LaPorte | 35 min |
| Aug 6, 6:26 PM EDT | Special Weather Statement | IWX | Starke | 34 min |
| Aug 6, 6:29 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 46 min |
| Aug 6, 6:39 PM EDT | Special Weather Statement | IWX | Saint Joseph | 51 min |
| Aug 6, 6:40 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 35 min |
| Aug 6, 7:03 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 24 min |
| Aug 6, 7:09 PM EDT | Special Weather Statement | IWX | Starke | 36 min |
| Aug 6, 7:23 PM EDT | Special Weather Statement | IWX | Marshall | 52 min |
| Aug 6, 7:24 PM EDT | Special Weather Statement | IWX | Pulaski | 51 min |
| Aug 6, 7:36 PM EDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Pulaski, Saint Joseph, Starke | 3 hr |
| Aug 6, 4:15 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Williams | 60 min |
| Aug 6, 5:05 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 25 min |
| Aug 6, 6:11 PM EDT | Special Weather Statement | IWX | Fulton | 34 min |
| Aug 6, 7:00 PM EDT | Special Weather Statement | IWX | Fulton | 30 min |
| Aug 6, 7:31 PM EDT | Special Weather Statement | IWX | Fulton | 29 min |
| Aug 6, 2:15 PM EDT | Special Weather Statement | IWX | Branch | 45 min |
| Aug 6, 2:54 PM EDT | Special Weather Statement | IWX | Hillsdale | 36 min |
| Aug 6, 3:51 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 24 min |
| Aug 6, 5:57 PM EDT | Special Weather Statement | IWX | Saint Joseph | 48 min |
| Aug 6, 6:09 PM EDT | Special Weather Statement | IWX | Berrien | 36 min |
| Aug 6, 6:14 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 46 min |
Nearby
Special Weather Statements in Indiana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.